Acta Mathematica

The linear stability of the Schwarzschild solution to gravitational perturbations

Mihalis Dafermos, Gustav Holzegel, and Igor Rodnianski

Full-text: Open access

Abstract

We prove in this paper the linear stability of the celebrated Schwarzschild family of black holes in general relativity: Solutions to the linearisation of the Einstein vacuum equations (“linearised gravity”) around a Schwarzschild metric arising from regular initial data remain globally bounded on the black hole exterior, and in fact decay to a linearised Kerr metric. We express the equations in a suitable double null gauge. To obtain decay, one must in fact add a residual pure gauge solution which we prove to be itself quantitatively controlled from initial data. Our result a fortiori includes decay statements for general solutions of the Teukolsky equation (satisfied by gauge-invariant null-decomposed curvature components). These latter statements are in fact deduced in the course of the proof by exploiting associated quantities shown to satisfy the Regge–Wheeler equation, for which appropriate decay can be obtained easily by adapting previous work on the linear scalar wave equation. The bounds on the rate of decay to linearised Kerr are inverse polynomial, suggesting that dispersion is sufficient to control the non-linearities of the Einstein equations in a potential future proof of non-linear stability. This paper is self-contained and includes a physical-space derivation of the equations of linearised gravity around Schwarzschild from the full non-linear Einstein vacuum equations expressed in a double null gauge.

Article information

Source
Acta Math., Volume 222, Number 1 (2019), 1-214.

Dates
Received: 21 February 2016
Revised: 16 January 2019
First available in Project Euclid: 16 April 2020

Permanent link to this document
https://projecteuclid.org/euclid.acta/1587002505

Digital Object Identifier
doi:10.4310/ACTA.2019.v222.n1.a1

Mathematical Reviews number (MathSciNet)
MR3941803

Zentralblatt MATH identifier
1419.83023

Citation

Dafermos, Mihalis; Holzegel, Gustav; Rodnianski, Igor. The linear stability of the Schwarzschild solution to gravitational perturbations. Acta Math. 222 (2019), no. 1, 1--214. doi:10.4310/ACTA.2019.v222.n1.a1. https://projecteuclid.org/euclid.acta/1587002505


Export citation